Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 4, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 23, 2023, 3:08 AM MDT for 8 counties in Idaho. It took effect at Mar 24, 2023, 6:00 AM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 3:08 AM MDT (09:08 UTC)
- In effect from
- Mar 24, 2023, 6:00 AM MDT
- Expired
- Mar 24, 2023, 10:28 PM MDT
- In force
- 16 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS75 KPIH 230908 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 308 AM MDT Thu Mar 23 2023 IDZ051-054>057-232100- /O.NEW.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 308 AM MDT Thu Mar 23 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 6 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
4 follow-up statements
209 WWUS75 KPIH 232007 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 207 PM MDT Thu Mar 23 2023 IDZ051-054>057-241000- /O.CON.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 207 PM MDT Thu Mar 23 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 6 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
489 WWUS75 KPIH 240848 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 248 AM MDT Fri Mar 24 2023 IDZ051-054>057-241700- /O.CON.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 248 AM MDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 6 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
652 WWUS75 KPIH 241551 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 951 AM MDT Fri Mar 24 2023 IDZ051-054>057-250600- /O.CON.KPIH.WI.Y.0004.000000T0000Z-230325T0600Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 951 AM MDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 6 AM Friday to midnight MDT Friday night. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
065 WWUS75 KPIH 250428 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1028 PM MDT Fri Mar 24 2023 IDZ051-054>057-250530- /O.CAN.KPIH.WI.Y.0004.000000T0000Z-230325T0600Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 1028 PM MDT Fri Mar 24 2023 ...WIND ADVISORY IS CANCELLED... Wind observations around the affected area, while still windy, are no longer meeting Wind Advisory thresholds and are not expected to increase again overnight. The Wind Advisory has been canceled. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 23, 2:06 AM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 23, 2:06 AM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 206 AM MDT Thu Mar 23 2023 .SHORT TERM...Today through Friday Night. Have some clearing from around Craters to Mud Lake up into the Island Park region with the HRRR indicating some patchy fog possible this morning. Otherwise, moist, zonal pattern over our region today. Atmosphere looks very unstable this afternoon with convective hit or miss variety showers likely across much of the region this afternoon. Instability looks stronger across the Magic Valley, South Hills into the lower Snake this afternoon where isolated thunderstorms are possible. An isolated storm may be possible on the western slopes of the Sawtooths as well. Snow levels look to be at or perhaps slightly above valley floors today. So if we do see thunderstorms, snow/ice pellets are likely in those storms. Snow amounts today aren't overly impressive, generally an inch or less in locations that see showers today. Temperatures will likely be about 10 degrees below average today. Tonight, we'll see a negatively tilted trough move into the region with a weak low developing across southern Idaho late tonight into Friday. As this system moves through central and east Idaho we may see better coverage to showers and potentially better snow accumulations. From 06z Friday through 00z Saturday, the central mountains are looking at 1 to 3 inches except along the Sawtooths where 4 to 8 inches is likely. The Snake Plain is looking at an inch or less. The eastern highlands has the best chance of seeing potential headlines with 1 to 3 inches currently forecasted in the valleys but 3 to 6 in the Island Park area and in the Big Holes, with 5 to 10 inches possible along the Idaho Wasatch. In terms of probabilities, chances of exceeding 4 inches in 24 hours is around 40% in the Island Park and Big Holes but closer to 90% on the Idaho Wasatch. The chances of exceeding 10 inches in 24 hours (warning level) for the Idaho Wasatch is around 20%. NBM and HREF shows advisory level winds likely (about 75%) across the eastern Magic Valley into the lower Snake Plain on Friday although 700 mb winds aren't overly impressive. Think the models are picking up on a relatively tight packing of the pressure gradient as the low and associated cold front pass through on Friday. Temperatures are much colder on Friday, about 20 degrees below normal. 13 .LONG TERM...Saturday through next Thursday. Situated underneath a broad upper level trough and 500 mb low directly overhead for Saturday, chances for snow will continue through the weekend with afternoon highs running 20 to 25 degrees colder than normal. Breezy winds from Friday will persist through Saturday with gusts between 20 to 30 mph, locally higher around the Magic Valley to around 35 to 45 mph. Exploring the potential for records this weekend, Saturday is shaping up to be the potential coldest high temperature on record for March 25th at Pocatello, Idaho Falls, Rexburg, and Challis with afternoon highs in the 20s to mid 30s. For reference, normal highs this time of year are typically in the mid 40s to mid 50s. Snowfall on Saturday will be heaviest up around Island Park up to 4 to 6 inches as 1 to 3 inches is expected in the valleys with lighter snow in the Magic Valley. For the mountains, look for an additional 1 to 4 inches. As that area of low pressure shifts east into Wyoming for Sunday and takes much of our chances for more moderate snow with it, quieter winds and drier conditions return outside of light snow showers throughout the day. A transitory ridge of high pressure quickly filling in behind late Sunday into Monday will introduce a warming trend as conditions turn dry to kick off next week. Chances for snow will return Monday night as models remain in good agreement on developing a strong area of low pressure off the British Columbia Coast dropping south as uncertainty increases on exactly when it will move inland potentially around that Tuesday or Wednesday timeframe. Looking further west, this low will be able to tap into ample atmospheric river moisture with IVT values between 250 to 500 indicative of a weak AR. While moisture transport remains more limited east of WRN Nevada into Idaho, residual moisture out of the southwest will favor the Wood River Valley and Stanley Basin region with a 30 to 60 percent chance of 4 inches or more from Hailey north to Stanley on Tuesday. Further east, there exists a 30 to 50 percent chance of 4 inches or more around Island Park and in the Bear River Range with everyone outside of the ERN Magic Valley seeing a 25 to 60 percent chance of 1 inch or more. Main differences between model solutions early next week center around exactly when the low shifts further east with the current NBM forecast favoring the GFS earlier track with the ECMWF about 6 to 12 hours behind. Warmer temperatures advecting from the south will support warmer afternoon highs as this moisture streams into the region with 30 to 40 kt 700 mb winds aloft leading to breezy southwest winds starting Monday night through Tuesday. Drier air out of the north looks to be wrapped in around that Wednesday/Thursday timeframe supporting moisture transitioning back to the mountains as conditions remain seasonably cool. MacKay && .AVIATION...For the 12Z TAFS through 12Z Friday. Early morning satellite shows partly clear skies with a mix of low stratus and mid-level clouds leading to continued snow showers primarily south and east of the Snake Plain. Best chances for snow this morning will be around KDIJ ahead of an incoming Pacific trough later today which looks to bring more widespread chances for precipitation. Increased instability on the leading edge of moisture this afternoon supports a 30 to 50 percent chance of thunderstorms at KPIH, KBYI, and KSUN with a 5 to 15 percent chance at KIDA and KDIJ. Thunderstorms will work west to east starting around 20Z/2PM in the ERN Magic and Wood River Valleys through just after sunset further east towards KPIH. Precipitation will be showery in nature which at times will support MVFR/IFR CIGS/VIS as any rain across the lowest elevations transitions back to all snow for tonight. Scattered snow showers will persist through Friday morning as increasingly breezy winds filter southeast out of the Treasure Valley into the ERN Magic Valley with gusts between 25 to 45 kts working up the Snake Plain. W/SW winds will be strongest outside of KDIJ peaking early Friday afternoon as generally breezy conditions continue into Saturday. MacKay && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:20 PM MDT | Winter Weather Advisory | PIH | Bear Lake, Bingham, Bonneville, Butte, Caribou, Clark and 5 more | 3 days |
| Mar 23, 3:37 PM MDT | Special Weather Statement | PIH | Lincoln | 38 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.